Opioid Overdose: Signs, Treatment & Prevention
Near the turn of the century, healthcare providers began prescribing opioids at increasingly greater rates after being assured by pharmaceutical companies that patients would not become addicted to them.1 Such reassurances were based on the potential for financial gain as opposed to the health and wellbeing of the American public.2
At the time, however, this was not known, and the subsequent increase in prescribing rates of opioids coincided with a dramatic rise in misuse of prescription opioids and, in what many see as a related phenomenon, illicit opioids (like heroin and fentanyl). From an epidemiological perspective, three waves of opioid overdose deaths occurred between 1999 and 2021.1,3 In part because of the mounting numbers of opioid-related fatalities, in 2017, the Department of Health and Human Services declared the opioid epidemic an ongoing public health emergency.1
This page will explore what an opioid overdose looks like, what to do if you witness an overdose, other factors related to opioid overdoses, and information about getting treatment.
Opioid Overdose Signs & Symptoms
The CDC has estimated that, in 2021, nearly 220 people died every day from opioid overdose in the United States.3 Within that same year, more than 75% of all drug overdose deaths involved an opioid.3 Considering the staggering rates of opioid overdose fatalities across the country, knowing the signs of an opioid overdose is more important than ever before, as being informed and prepared can save someone’s life.
The signs and symptoms of opioid overdose include:4,5
- Constricted pupils (“pinpoint pupils”).
- Loss of consciousness.
- Slowed or shallow breathing.
- Choking or gurgling sounds.
- Faint heartbeat.
- Limpness in the body.
- Blueish, pale, or cold skin.
- Purple lips or fingernails.
What to Do If Someone is Overdosing on Opioids
If you suspect someone is experiencing an opioid overdose, what you decide to do could save a life. It is absolutely vital to seek medical attention by calling 911 immediately.4
Additional actions that you can take to help someone who is overdosing on opioids include:6,7
- Administering naloxone if it is available.
- Trying to keep the person awake and breathing.
- Placing them on their side to prevent choking.
- Staying with the person until professional medical help arrives.
Do not wait to call 911 for help if you suspect that an overdose is occurring, even if you are fearful of potential legal repercussions. The majority of states have laws that are designed to protect individuals who call for medical assistance from any possible legal action in the event of an overdose.8 Always take action by seeking immediate emergency medical attention.6
Naloxone for Opioid Overdose
Naloxone is an opioid antagonist, a medication that works directly against the effects of opioids in the body.5 Naloxone is available as both a nasal spray (Narcan, Kloxxado) and an injectable and, when administered in time, can block the effects of opioids to reverse an overdose.5 Naloxone works for 30-90 minutes after administration, but some opioid effects may last longer than this.5 Therefore, even if it is given, it is important to call for medical help to prevent a person from re-experiencing overdose symptoms after the naloxone wears off.5
Opioid Overdose Risk Factors
The misuse of opioids in general puts a person at risk for experiencing an overdose, but there are additional factors that can make an overdose more likely to occur.9 One known risk factor for fatal overdose is using opioids simultaneously with certain other substances, such as benzodiazepines, alcohol, and 10
This is known as polysubstance use, which can be intentional or unintentional, as someone may or may not be unaware that the opioid they are consuming is laced with another dangerous substance.12 Regardless of intent, polysubstance use can lead to life-threatening overdose.12
Additional factors that increase opioid overdose risk include:9
- Taking high doses of opioids.
- Having a history of overdose or substance use disorder.
- Returning to a high dose of opioids after losing tolerance.
- Having specific medical conditions, such as sleep apnea or kidney or liver failure.
Opioids Laced with Fentanyl
Drugs bought on the street, including opioids, are often laced with fentanyl without the consumer’s knowledge.12 Fentanyl is a opioid analgesic that is also often illegally manufactured.13 It is 50 to 100 times more potent than morphine and can easily cause overdose.12
Given its potent opioid effects, drug dealers may mix illicit fentanyl with other drugs because just a very small amount can produce a very strong high.13 This allows dealers to extend their drug supply, making sales more profitable. However, this also means that some people will consume more potent opioids than their body can tolerate, potentially leading to overdose.13 Synthetic opioids like fentanyl are now the most common drugs involved in U.S. overdose deaths.13
Opioid Addiction Treatment in Orange County
If you or someone you love is struggling with opioid misuse or addiction, help is available. Encouraging your loved one to seek addiction treatment can save their life. Addiction treatment centers such as Laguna Treatment Center, our drug and alcohol rehab center in Orange County, can offer multiple levels of addiction rehab to meet you where you are.
Admission navigators at Laguna are available 24/7 to answer any questions you may have about treatment, and can help you get started with rehab admissions. Concerns about how to pay for rehab or paying for rehab with health insurance are often worked out with a simple conversation. Call Laguna at today and get the help that could save your life.
Take the first steps in your journey to recovery by having your with us right now.
American Addiction Centers (AAC) is committed to delivering original, truthful, accurate, unbiased, and medically current information. We strive to create content that is clear, concise, and easy to understand.
While we are unable to respond to your feedback directly, we'll use this information to improve our online help.